Thunderstorm Wind, Denver
- When
- August 2, 10:55 AM MST
- Where
- Denver County, 1 mi WSW of Denver
- Measured
- 52 kt (60 mph) estimated gust
- Deaths
- 0 direct, 1 indirect
- Reported by
- Trained Spotter
- Coordinates
- 39.724, -104.947
Five children and one adult were injured when winds, from a dry microburst, picked up an inflateable play house at Larimer County Reservoir. The wind swept up the house from its location on the beach, and knocked it into a steel pole before it came to a stop.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Five children and one adult were injured when winds, from a dry microburst, picked up an inflateable play house at Larimer County Reservoir. The wind swept up the house from its location on the beach, and knocked it into a steel pole before it came to a stop. One child was airlifted to Loveland with serious injuries, while the others suffered minor to moderate injuries. In Denver, strong thunderstorm winds blew several trees down, damaging homes and downing power lines. An elderly man was killed when a wind damaged tree broke free and crushed him while he attempted to remove it. The downed power lines caused outages to about 500 Xcel Energy customers.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 2, 10:00 AM MST, 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 1100 AM MDT SAT AUG 2 2008 .UPDATE...TEMPERATURES QUICKLY CLIMBING THIS MORNING WITH READINGS ALREADY IN THE MID 90S. UPDATED TO INCREASE FORECASTED HIGHS ABOUT 3-6 DEGREES. THIS PUTS MOST OF THE PLAINS ABOVE 100 DEGREES AND THEREFORE ISSUED A HEAT ADVISORY FOR THIS. CUMULUS CLOUDS ALREADY FORMING OVER THE MOUNTAINS...SO MAY SEE SOME RELIEF AT TIMES AS THEY MOVE OFF THE HIGHER TERRAIN. A FEW STORMS DEVELOPED EARLIER THIS MORNING OVER EASTERN UTAH AND WESTERN COLORADO. THE ENERGY THAT KICK OFF THESE STORMS MAY HELP TRIGGER STORMS OVER NORTH CENTRAL COLORADO THIS AFTERNOON. STILL WILL BE HARD TO GET MUCH RAIN OF THE SHOWERS AND STORMS WITH DRY LOWER LEVELS. .PREV DISCUSSION... /ISSUED 335 AM MDT SAT AUG 2 2008/ .SHORT TERM...ANOTHER HOT DAY TODAY. IT LOOKS LIKE THE EXPECTED INCREASE IN HIGH LEVEL MOISTURE WILL BE QUITE SUBTLE. PRECIPITABLE WATER AT BOULDER HAS GONE FROM 3/4 INCH DOWN TO 1/2 SINCE THIS TIME YESTERDAY...WHILE AT GRAND JUNCTION IT HAS GONE FROM 1/2 TO 3/4 INCH. THERE IS MORE HIGH LEVEL CLOUDINESS THAT WILL BE STREAMING ACROSS WESTERN COLORADO INTO WYOMING...BUT IT LOOKS LIKE THE MAIN INCREASE IN MOISTURE WILL BE WEST AND NORTHWEST OF OUR AREA. WE SHOULD DEVELOP A DECENT AMOUNT OF HIGH BASED CONVECTION AGAIN BY LATE AFTERNOON...BUT THIS SHOULD ONLY TAKE A COUPLE DEGREES OFF OF THE POTENTIAL HEAT FOR TODAY. CURRENT FORECAST SEEMS PRETTY GOOD ON THIS...WITH TEMPERATURES STILL CLOSE TO 100 DEGREES ON THE PLAINS. LOW LEVEL MOISTURE OVER THE NORTHEAST CORNER APPEARS TO BE ON THE WAY OUT AS LOW LEVEL WINDS GO SOUTHWEST THIS MORNING AND SHORTWAVE PULLS A DEVELOPING DRYLINE/WARM FRONT FEATURE INTO NEBRASKA. AIR TO THE SOUTH IS QUITE DRY...COULD BE SOME EASTERLY COMPONENT THIS AFTERNOON BUT WITH THE DEEP MIXING THE BETTER MOISTURE SHOULD STAY AWAY. SO...EXPECTING HIGH BASED CONVECTION WITH ONLY ISOLATED LIGHTNING AND GUSTY WINDS. EXPECT STRONGEST WINDS EAST OF THE SURFACE TROUGH ON THE PLAINS...WHICH SHOULD GENERALLY BE EAST OF OUR AREA THOUGH IT COULD TRY TO COME BACK IN THE AFTERNOON. WITH A FEW DEGREES OF COOLING/DRYING...GENERALLY LIGHT WINDS...AND ONLY ISOLATED LIGHTNING...I WILL HOLD OFF ON BOTH HEAT ADVISORY AND RED FLAG WARNING FOR TODAY. ONE OF THESE DAYS WE WILL GET MORE LIGHTNING OR WIND FOR A MORE SERIOUS FIRE WEATHER THREAT. .LONG TERM...LATEST MODELS ARE STILL KEEPING THE CENTER OF THE UPPER RIDGE EAST-SOUTHEAST OF THE FORECAST AREA THROUGH THE PERIOD. THE FLOW ALOFT IS WEST-SOUTHWESTERLY. THERE IS AN UPPER TROUGH PUSHING EASTWARD WELL TO OUR NORTH...FLATTENING THE UPPER RIDGE SOMEWHAT SUNDAY NIGHT AND MONDAY. THERE IS WEAK UPWARD VERTICAL MOTION IN THE SYNOPTIC SCALE SUNDAY THROUGH MONDAY NIGHT. THE LOW LEVEL WIND FIELDS HAVE A WEAK SURGE MOVING INTO THE PLAINS SUNDAY AFTERNOON ...THEN A BETTER ONE LATE DAY MONDAY/MONDAY EVENING. FOR MOISTURE ...BOTH MODELS SHOW AN INCREASE IN THE MID AND UPPER LEVELS. THE LOWER LEVELS STAY PRETTY DRY UNTIL MONDAY NIGHT...THEN COMES AN INCREASE. BOUNDARY LAYER DEW POINTS ARE IN THE MID 30S TO MID 40S FOR THE PLAINS THROUGH MONDAY AFTERNOON. THEY ARE PROGGED UP INTO THE 50S F FOR ALL THE PLAINS MONDAY OVERNIGHT. THE PRECIPITABLE WATER VALUES ARE IN THE 0.70 TO 1.00 INCH RANGE FROM SUNDAY THROUGH MONDAY NIGHT. MODELS FINALLY SHOW A DECENT THETA-E AXIS OVER THE FORECAST AREA BUT NOT UNTIL MONDAY EVENING INTO TUESDAY. THE CAPE VALUES ARE FAIR LATE DAY SUNDAY...BEST OVER THE MOUNTAINS... FOOTHILLS...AND PALMER RIDGE. THERE IS BIT MORE CAPE LATE DAY MONDAY...EVEN A BIT MORE FOR THE PLAINS. THE LAPSE RATES FIELDS STILL HAVE THAT MID LEVEL CAP IN PLACE THROUGH THE PERIODS...BUT IT IS A BIT WEAKER THAN OF LATE. THERE IS EVEN SOME MEASURABLE RAINFALL ON THE QPF GRIDS...MORE SO LATE DAY MONDAY...THAN SUNDAY. FOR POPS...10%-20%S WILL DO FOR LATE DAY SUNDAY. ON MONDAY...WILL LET THE 30%S IN THE MOUNTAINS RIDE...WITH 10%-20%S FOR THE REST. TEMPERATURE WISE...SUNDAYS HIGHS ARE 0.5 - 1.5 C COOLER THAN TODAYS. MONDAYS COOL DOWN 0-1 C ONLY FROM SUNDAYS. FOR THE LATER DAYS...TUESDAY THROUGH FRIDAY WILL CHANCE LITTLE. && .AVIATION...ISOLATED HIGH BASED THUNDERSTORMS ARE EXPECTED IN THE LATE AFTERNOON AND EVENING. THERE IS A LOW RISK OF GUSTY OUTFLOW WINDS FROM THESE STORMS AFFECTING THE DENVER AREA AIRPORTS. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. && MEIER/GIMMESTAD/RJK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1102 AM MDT SAT AUG 02 2008 COZ030>051-031200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1102 AM MDT SAT AUG 02 2008 ...HEAT ADVISORY FOR THE PLAINS UNTIL 8 PM THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT IT WILL BE HOT AND DRY AGAIN TODAY WITH RECORD HIGH TEMPERATURES OF ABOVE 100 DEGREES ON THE PLAINS. THE HOT AND DRY CONDITIONS WILL CONTINUE TO PRODUCE ELEVATED FIRE DANGER. ONLY ISOLATED WEAK SHOWERS OR THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE LATE AFTERNOON AND EARLY EVENING. THE FEW SHOWERS AND STORMS THAT FORM WILL PRODUCE MORE WIND THAN RAIN...WITH GUSTS TO AROUND 40 MPH POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED THUNDERSTORMS WILL AGAIN DEVELOP MAINLY OVER THE MOUNTAINS AND FOOTHILLS SUNDAY AFTERNOON AND THEN QUICKLY DISSIPATE DURING THE EVENING. THIS DAILY CYCLE OF AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE NEXT WEEK. ALTHOUGH THE CHANCE FOR THUNDERSTORMS IN THE FOOTHILLS AND ACROSS THE PLAINS IN EXPECTED TO IMPROVE SOME LATE MONDAY AND TUESDAY WITH AN INCREASE IN LOW LEVEL MOISTURE FOLLOWING THE PASSAGE OF A WEAK COLD FRONT. TEMPERATURES NEXT WEEK ARE ALSO NOT EXPECTED TO BE AS HOT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. MEIER/BAKER
The Denver radar (KFTG), 35 km away, was scanning. The volume nearest the first event began at 17:54 UTC.
3 thunderstorm wind, 1 high wind. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Thunderstorm Wind, Denver | 2008-08-02 | Male | Under Tree | Indirect |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122135, 122133, 122137, 122136.